Florida, 2009

Hail and Damaging Wind in Florida, May 24 to 25, 2009

May 24 to 25, 2009 · NWS TBW · 7 events in 5 counties and zones

An upper low moved into the Lower Mississippi River Valley from the northern Gulf of Mexico and put deep southwest flow across the area. Numerous thunderstorms developed across the area producing hail and causing a few lightning injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$53,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An upper low moved into the Lower Mississippi River Valley from the northern Gulf of Mexico and put deep southwest flow across the area. Numerous thunderstorms developed across the area producing hail and causing a few lightning injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 24, 12:19 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, May 24, 12:19 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
119 PM EDT SUN MAY 24 2009

.SYNOPSIS...BROAD MID AND UPPER TROUGHING CONTINUES FROM THE
SOUTHERN PLAINS TO THE SE U.S. A FRONTAL BOUNDARY ARCED FROM THE
MID MISS. RIVER VALLEY TO NEW ENGLAND AS A SURFACE LOW TREKS NORTH
THROUGH THE LOWER MISS. RIVER VALLEY. HIGH PRESSURE OVER THE
ATLANTIC NEAR LONGITUDE 60W RIDGES TO THE EASTERN U.S. COAST.

&&

.SHORT TERM (TONIGHT - TUESDAY)...THE MID AND UPPER LEVEL TROUGH
PERSISTS THROUGH THE PERIOD WITH DEEP SW AND SOUTH FLOW ALOFT THE
CWA. THE SURFACE LOW CONTINUES MOVING NORTHWARD OVER THE NATIONS
MID-SECTION AS HIGH PRESSURE OVER THE ATLANTIC RIDGES EAST TO THE
MID-ATLANTIC STATES. THE RIDGE PROVIDES SE AND SOUTH LOW LEVEL
FLOW...DOMINATED BY AFTERNOON SEA BREEZES...AS IT GRADUALLY
WEAKENS THROUGH TUE.

THE FORECAST WILL CONTINUE GENERALLY WET WITH SHOWERS AND THUNDERSTORMS
MAINLY AFTERNOON AND EVENING. POPS MON RANGE FROM SCATTERED ALONG
THE COAST TO LIKELY INLAND. THEY THEN DECREASE SOME TUE TO SCATTERED
AS THE ATMOSPHERE DRIES A BIT AND A MORE PRONOUNCED SEA BREEZE
MOVES ACTIVITY EASTWARD. MINS WILL RUN AT OR JUST ABOVE AVERAGE
WHILE HIGHS STAY A COUPLE OF DEGREES BELOW.

.LONG TERM (WEDNESDAY NIGHT - SUNDAY)...IN GENERAL...WE WILL HAVE A
WEAK UPPER-LEVEL TROUGH OVER THE REGION RIGHT THROUGH NEXT WEEKEND.
BY THE END OF THE WEEKEND...THE GFS AND THE ECMWF ARE SHOWING VASTLY
DIFFERENT SOLUTIONS WITH THE ECMWF HOLDING ON TO AN EASTERN U.S.
TROUGH WHILE THE GFS BEGINS TO BUILD A RIDGE OVER THE EAST. BEFORE
THAT TIME...PLENTY OF MOISTURE WILL BE IN PLACE ALONG WITH WEAK
SHORT WAVES THAT WILL TRAVERSE THE REGION. TIMING OF THESE
UPPER-LEVEL IMPULSES IS NEARLY IMPOSSIBLE TO PREDICT AT THIS
POINT...BUT ANY ONE DAY COULD BE SIGNIFICANTLY WETTER THAN THE REST
IF WE CAN GET ENOUGH ENERGY ALOFT. DECIDED THE BEST BET WAS TO JUST
CONTINUE WITH PERSISTENCE...AND A BIT OF MID JUNE CLIMATOLOGY FOR
THE FORECAST. WITH WESTERLY FLOW ACROSS THE REGION...EXPECT BEST
RAIN CHANCES OVER THE INTERIOR EACH AFTERNOON. IT WILL BE WARMEST
OVER THE INTERIOR EACH DAY AND WARM NEAR THE COAST EACH NIGHT...BUT
OVERALL AVERAGES WILL STILL BE CLOSE TO CLIMO.

&&

.AVIATION...STILL EXPECTING MOST THUNDERSTORM ACTIVITY TODAY TO
OCCUR EAST OF THE TAF SITES EXCEPT FOR AN HOUR OR TWO NEAR FMY AND
RSW AS THE SEA BREEZE MOVES BY. TEMPO MVFR/IFR CONDITIONS POSSIBLE
SOUTH THROUGH 20Z...THEN VFR.

&&

.MARINE...THE COASTAL WATERS WILL BE DOMINATED BY HIGH PRESSURE
...INITIALLY NORTH AND NORTHEAST OF THE AREA...RIDGING IN ACROSS THE
EASTERN U.S FROM THE ATLANTIC. MID WEEK THIS RIDGE WILL WEAKEN
AND THEN BECOMES RE-ESTABLISHED ACROSS SOUTH FL AND CUBA. THIS WILL
SHIFT WINDS FROM SE... WITH AFTERNOON SEA BREEZES..TO SOUTHWESTERLY
AND WEST FOR THE LATTER HALF OF THE WEEK. NO HIGHLIGHTS EXPECTED
WITH SPEEDS/SEAS 15KT/3FT OR LESS.

&&

.FIRE WEATHER...DAILY SHOWERS AND THUNDERSTORMS WILL HELP TO
MAINTAIN A MOIST AIRMASS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  87  72  87 /  30  50  20  40
FMY  71  87  72  89 /  20  40  20  40
GIF  70  87  71  89 /  20  60  20  50
SRQ  72  85  72  86 /  30  40  20  40
BKV  68  87  67  87 /  30  50  20  40
SPG  74  86  75  87 /  30  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...63/JILLSON
Hazardous weather outlook, May 24, 3:56 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
456 AM EDT SUN MAY 24 2009

FLZ039-042-043-048>052-055>057-060>062-065-241830-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
456 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION IS EXPECTED
TODAY. PLENTY OF MOISTURE AND INSTABILITY WILL EXIST TODAY...WITH
ISOLATED SEVERE STORMS POSSIBLE ONCE AGAIN. THE MAIN THREATS WILL
BE VERY HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. AS THE WEEK UNFOLDS THE
STORMS WILL FAVOR INTERIOR LOCATIONS...WHILE THE WIND PATTERN WILL
BECOME MORE SOUTHWESTERLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

CANTIN

In the hours before

Special weather statement, May 24, 12:57 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
157 PM EDT SUN MAY 24 2009

FLZ042-241845-
CITRUS-
157 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CITRUS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTH AT 5 MPH...WILL AFFECT INVERNESS AND BEVERLY HILLS...
UNTIL 245 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2905 8243 2903 8241 2903 8239 2901 8236
      2896 8231 2894 8230 2878 8231 2881 8251
      2906 8250
TIME...MOT...LOC 1757Z 189DEG 4KT 2889 8240
Local storm report, May 24, 1:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
207 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             HERNANDO                28.91N 82.37W
05/24/2009  E0.50 INCH       CITRUS             FL   TRAINED SPOTTER

            HALF INCH TO DIME SIZED HAIL COVERING THE GROUND

&&

JILLSON

The radar

The Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Citrus

When
May 24, 1:20 PM EST to 1:30 PM EST
Where
Citrus County, Inverness
Measured
0.88 in hail
Reported by
Public
Coordinates
28.840, -82.350

There were numerous public reports of penny to nickel size hail across the city.

Hail, Citrus

When
May 24, 1:35 PM EST
Where
Citrus County, 3 mi S of Inverness
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
28.797, -82.350

EMS in south Inverness reported quarter size hail.

Hail, Polk

When
May 24, 3:36 PM EST
Where
Polk County, 0.48 mi SSW of Alcoma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.894, -81.483

A trained spotter reported nickel size hail occurring at the intersection of State Road 60 East and Mammoth Grove Road.

Hail, Pasco

When
May 24, 3:36 PM EST
Where
Pasco County, 0.61 mi W of Zephyrhills
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
28.240, -82.180

Penny size hail was reported in Zephyrhills.

Thunderstorm Wind, Hillsborough

When
May 24, 4:19 PM EST
Where
Hillsborough County, 2.15 mi WNW of Lutz
Measured
43 kt (49 mph) estimated gust
Property damage
$53,000
Reported by
Newspaper
Coordinates
28.150, -82.493

Nine power poles were downed and six more were damaged along a half-mile stretch on Dale Mabry Highway near Geraci Road. There was no damage to trees or buildings along the area. The area had been wet from rain over the previous ten days and this may have led to the poles being pushed over in the estimated 50mph winds.

Lightning, Manatee

When
May 24, 6:25 PM EST
Where
Manatee County, 0.79 mi SW of Oneco
Injuries
4 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
27.442, -82.559

Four people standing under a tree were injured when lightning struck the tree. A 52-year old male and a female were seriously injured and transported to the hospital. Two other people refused treatment.

Lightning, Manatee

When
May 25, 12:50 PM EST
Where
Manatee County, 6.33 mi W of Myakka Head
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.463, -82.183

A 24-year old female farm worker was struck directly in her back by lightning while picking vegetables in a field and was flown to a Tampa hospital. She suffered first- and second-degree burns to her chest and midsection from the strike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171456, 171459, 171467, 171471, 171477, 171480, 171489.